Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Discrete subgroups of the special linear group with thin limit sets


Author: Aaram Yun
Journal: Trans. Amer. Math. Soc. 369 (2017), 365-407
MSC (2010): Primary 22E40
DOI: https://doi.org/10.1090/tran/6753
Published electronically: May 2, 2016
MathSciNet review: 3557777
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we construct a discrete Zariski-dense subgroup $ \Gamma $ of $ \mathrm {SL}(n+1,\mathbb{R})$ whose limit set on $ \mathbb{P}^{n}$ is `thin', that is, contained in a $ C^N$-smooth curve, for any $ n\geq 3$ and $ N>0$. We achieve this by applying the ping-pong lemma to the action of a specially chosen generating set $ S$ on the $ N$-th order jet bundle over $ \mathbb{P}^{n}$.

We also show that in a sense this is the best possible result: we show that there does not exist any Zariski-dense subgroup $ \Gamma \subseteq \mathrm {SL}(3,\mathbb{R})$ whose limit set is contained in a $ C^{2}$-smooth curve, and there does not exist any Zariski-dense subgroup $ \Gamma \subseteq \mathrm {SL}(n+1,\mathbb{R})$ whose limit set is contained in a $ C^\infty $-smooth curve.


References [Enhancements On Off] (What's this?)

  • [1] H. Abels, G. A. Margulis, and G. A. Soĭfer, Semigroups containing proximal linear maps, Israel J. Math. 91 (1995), no. 1-3, 1-30. MR 1348303 (96i:22029), https://doi.org/10.1007/BF02761637
  • [2] Yves Benoist and François Labourie, Sur les difféomorphismes d'Anosov affines à feuilletages stable et instable différentiables, Invent. Math. 111 (1993), no. 2, 285-308 (French, with French summary). MR 1198811 (94d:58114), https://doi.org/10.1007/BF01231289
  • [3] I. Ya. Goldsheid and Y. Guivarc'h, Zariski closure and the dimension of the Gaussian law of the product of random matrices. I, Probab. Theory Related Fields 105 (1996), no. 1, 109-142. MR 1389734 (97f:60019), https://doi.org/10.1007/BF01192073
  • [4] I. Ya. Goldsheĭd and G. A. Margulis, Lyapunov exponents of a product of random matrices, Uspekhi Mat. Nauk 44 (1989), no. 5(269), 13-60 (Russian); English transl., Russian Math. Surveys 44 (1989), no. 5, 11-71. MR 1040268 (91j:60014), https://doi.org/10.1070/RM1989v044n05ABEH002214
  • [5] Peter J. Olver, Applications of Lie groups to differential equations, 2nd ed., Graduate Texts in Mathematics, vol. 107, Springer-Verlag, New York, 1993. MR 1240056 (94g:58260)
  • [6] Gopal Prasad, $ {\bf R}$-regular elements in Zariski-dense subgroups, Quart. J. Math. Oxford Ser. (2) 45 (1994), no. 180, 541-545. MR 1315463 (96a:22022)
  • [7] J. Tits, Free subgroups in linear groups, J. Algebra 20 (1972), 250-270. MR 0286898 (44 #4105)
  • [8] Jörg Winkelmann, Generic subgroups of Lie groups, Topology 41 (2002), no. 1, 163-181. MR 1871245 (2002i:22016), https://doi.org/10.1016/S0040-9383(00)00029-X

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 22E40

Retrieve articles in all journals with MSC (2010): 22E40


Additional Information

Aaram Yun
Affiliation: School of Electrical & Computer Engineering, Ulsan National Institute of Science and Technology (UNIST), Ulsan, Korea
Email: aaramyun@unist.ac.kr

DOI: https://doi.org/10.1090/tran/6753
Received by editor(s): November 26, 2012
Received by editor(s) in revised form: December 27, 2014
Published electronically: May 2, 2016
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society